Thank heavens Mrs. C did well. Truth be told, I had been worried sick about her for the last 3 months but until the outcomes were known it was something I was not wanting to blog about.
This was a woman in her 30's I saw for Graves' disease; fairly typical presentation with also moderate ophthalmopathy. I reviewed the usual treatment options and the possible side effects, and as most patients she quickly ruled out thyroidectomy. Between the antithyroids and I131 radioactive ablation, she was more keen on the former, since most are nervous about doing something irreversible to the thyroid. From my standpoint, she was pretty thyrotoxic which meant even if I were to ablate her, I'd probably bridge her with a transient course of medications anyway. In addition, with her active eye disease, the I131 probably wasn't a good idea. In the meantime we had her on a good dose of beta-blockers.
2 weeks into Methimazole, she calls my office, complaining that she had developed a rash with this medication which is something we sometimes experience. She had the same sentiments about the ablation, so we opted to try PTU instead at an equivalent dose.
Over the months, I slowly adjusted to her improving-but-still-abnormal thyroid levels while monitoring her liver function and CBC. And then, 4 months into therapy, as instructed she called in complaining of a deepening in the color of her urine, and a yellowing of her eyes. Worried, we arranged for urgent labs to be done (she was from out of town so a lot was done over the phone) and my heart sank when the results came back. Her bilirubin was high as suspected, while her transaminases were over a thousand.
Both PTU and Methimazole are potentially hepatotoxic, with the first carrying a much greater risk. PTU-induced hepatotoxicity is a rare and idiosyncratic side effect that is neither dose- nor duration-dependent, that has been felt to occur in about 1:10,000 patients. Fulminant hepatic failure has been described with numerous patients requiring liver transplant and many having been fatal.
The emotions I had were somewhat indescripable. Though we had played by the rules (use PTU only if the other was not tolerated, monitor labs whose benefits in itself of which is so unclear even a recent ATA publication stated that routine monitoring probably wouldn't change anything) my patient had developed a potentially fatal side effect. Moreover, she was close to my age, and I couldn't help but think that in treating her illness, a medication I prescribed had destroyed her life. While this wasn't medical negligence, but rather a known possible complication, you still can't help but feel like you failed a patient, and question your own abilities. So, especially in the first week or two, I literally had panic attacks, waking up in a cold sweat and sometimes chest pains at 2 a.m., thinking about Mrs. C.
We stopped the meds immediately and set up an urgent GI consult and monitored her liver function over the next few weeks. I prayed that her liver would have the capability to heal itself, and sure enough, painfully slowly over 8 weeks her numbers came back down (but her thyroid labs again got worse).
Given the lack of options, I sent her to a surgeon. With her high T4 levels, ablating was probably not a good idea. Problem was, it's usually ideal to bridge a pre-thyroidectomy patient with antithyroids and iodine (a week before) to at least normalize the T4 and decrease the vasculature for the surgeon. Obviously the former wasn't an option anymore.
So, we did what we could; ramped up her beta-blocker, and gave her a 5-day course of SSKI (saturated solution of potassium iodine) knowing that without antithyroids first this may also sometimes cause T4 to paradoxically go up; rare for this to happen but Mrs. C hasn't exactly gotten a run of good luck. There was nothing else to do, but to keep our fingers crossed. I had discussed with her many times the dangers of what was going on, though I think she has always been amused by how I was so worried while she was pretty cool about it (she was a nurse, and a mother of 3 so she probably copes better than me).
I saw her post-op Friday. She looked great, with a small 2-inch barely visible incision, with good vitals. Postop calcium looked good too, and she felt pretty good. After just a night's stay she was dismissed that day.Never have I been so disturbed by a case, never have I feared as much for a patient. We played by the book, so I wasn't as concerned about lawsuits and having to face a judge, but as dumb as this might sound, I was more concerned about having to face God when my time comes, and having Him ask me: Why did you harm this daughter of mine? Why did you take her away from her family?
It was a basic human feeling, that as a person I had done harm to another.
Now that she has done well, I can breathe again.